Muscle Pain and Simvastatin


This is the beginning of my story about Simvastatin (part 1).

leg pain

I was prescribed Simvastatin in 2012 because my cholesterol reached a new high of 220 which is a number some would laugh at in regards to “high”.  My PCP explained that since I have high blood pressure, Diabetes 2 (both managed), and have a significant family history of these diseases that I am at high risk for a heart attack.  At that time, I was a primary-care giver and under a tremendous amount of stress on all levels.  During the time I cared for my twin sister who struggled with Alzheimer’s common to Down Syndrome, every time I went to the doc for a check up I returned home with a new diagnosis  In addition to being disgusted with my family genetics, I was scared for my own mortality.  So I started the drug.  I didn’t connect the dots at that time but shortly afterwards, I started to notice lower back and hip pain and soon left leg (thigh) weakness as evidenced by my leg sometimes giving out on me.  I wrote these symptoms off in my mind as having injured my back lifting and moving my sister as needed at the time.

As time (weeks, months, and years) went on, the pain intensified to the point that nine months ago I frequently could not step on my left foot. The weakness changed to stabbing pains that felt as if a butcher knife had been inserted into the front (anterior) of my thigh, and my leg would buckle so much that I would stumble and lose my step.  This began to occur daily and then several times during the day.  I found myself leaning on walls to support myself as I tried to walk.  I would crawl on all fours to get around.  I would use chairs with wheels as a walker-type support to get from place to place.  These symptoms grew worse during the night so much so that I would writhe in pain for hours.  When I awoke, I had to hold on to anything available before I could gain any sense of mobility.  I felt as if I was heading for a wheelchair-bound lifestyle within a few more months.  However, at this point in my story I did not know WHY this was happening, and although I had reported this pain to 4 doctors and had 3 MRIs no conclusion was attained.  So NOW my DEDICATED quest for answers began … this HAD to be more than having injured my back years ago!

TBC!

http://articles.mercola.com/sites/articles/archive/2009/08/06/statins-cause-muscle-damage.aspx

“Muscle pain and weakness is actually the most common side effect of statin drugs, and is thought to occur because statins activate the gene atrogin-1 gene, which plays a key role in muscle atrophy.

In severe cases, a life-threatening condition called rhabdomyolysis, in which your muscle cells break down, can also develop.

However, muscle pain and weakness is often downplayed as a minor side effect of statin drugs, and one that typically goes away within a couple weeks of stopping the drugs.

In reality, as this new study points out, if you’re experiencing any muscle pain when taking statin drugs, it could be because structural damage is occurring, and this damage may occur even when tests for a protein thought to signal injury are normal.

Further, the damage may persist even after statin use is halted, meaning these drugs may cause permanent muscle damage.

Folks, this is in no way a minor side effect or nuisance. Muscle pain and weakness may be an indication that your body tissues are actually breaking down — a condition that can cause kidney damage.

One thing is for sure. You should NOT ignore symptoms of pain and muscle weakness if you are taking statin drugs, as they can deteriorate into even more dangerous conditions, including death.

What makes this extreme risk even more unacceptable is the fact that statin drugs are almost always unnecessary.”

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s